Alcohol can irritate the GI tract and result in GI bleeding or ulcers. This risk is increased among alcohol users who also use acetaminophen and other pain relievers. There is a particular danger for heavy alcohol users who take amounts of acetaminophen over the recommended dosage. This can cause serious damage and bleeding in the GI tract and liver problems. Alcohol users should consult a doctor about recommended dosage for pain relievers and interactions with alcohol.
A Answers (2)
Atlanta Gastroenterology Associates answered
Kathleen Handal, MD, Emergency Medicine, answered
Alcohol use contributes to many things, some helpful most not! Outcome from use or abuse is dependent on our bodies. We are all unique. We have so many possible medical conditions and life style habits that set up our stomach lining for damage, i.e. bleeding. Examples include how the rest of our organs are functioning (ex: do we have liver disease?) what is our diet, and medications we take, including over-the-counter (OTC), especially aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs) like Aleve® and Advil® (ibuprofen).
Anything that alters or affects the stomach inside layer can result in bleeding. The balance of stomach 'acid' (including stress that causes overproduction) can result in acid 'eating' at the stomach lining and cause bleeding. This can start with minor little 'rawness' (think scraped knee oozing some blood) to a deep gouging of tissue. This can be gradual or sudden when a large blood vessel wall is sloughed off.
It does not matter what form the alcohol takes - ‘hard’ liquor, beer or wine – all have the ability to cause GI bleeding.
Ask your physician if moderate use of wine is medically beneficial. It is not for everyone.